This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Posted by David on April 17, 1999 at 19:42:22
I am a male in his 20's with no history of headaches.
Several months back I smoked marijuana. Within an hour or so,
I had a severe headache with nausea. Since that day, I have suffered
from chronic daily headaches with persistent blurred vision.
My doctors don't think that the marijuana caused this but
think that an anxiety over a stressful event (which has since passed) precipitated this.
I am now on an anti depressant (Elavil) which has partially
helped the headaches but my blurred vision still persists.
My MRI, evoked potential are all normal. The doctors think
that internal anxiety (I don't feel anxiety consciously anymore)
is causing the constant blurred vision. At one point of time
I was indeed very stressed and sometimes I still am, when I
think of working in the midst of these health problems. Is there
any history of marijuana precipitating an anxiety disorder ?
Can anxiety disorder cause such constant blurred vision
even when the anxiety is not consciously felt all the time.
What treatment do you suggest ?
Posted by HFHS M.D.-TB on April 20, 1999 at 16:57:40
Dear David, marijuana can precede an anxiety disorder, but it is usually short-lived. Cannabis-induced anxiety disorder is an uncommon diagnosis for acute cannabis intoxication, which in some people induces short-lived anxiety states. "Inexperienced users are more likely to experience anxiety symptoms. I would expect if you did have anxiety symptoms secondary to the marijuana that they would have remitted by now.
Stressful events can precipitate anxiety, and anxiety can manifest itself in many different physical symptoms. I would expect, however, if related to anxiety, that these symptoms would more typically come and go instead of being persistent. Blurred vision is not a common symptom of anxiety, and I would not expect you to have this symptom persistently from anxiety disorder.
Elavil is a tricyclic antidepressant that has been used with some success in pain disorders and conditions and can be helpful for headaches. However, it can also cause blurred vision as a side effect, and I would discuss this with your physician. This may be the major cause of your persistently blurred vision.
I would also consider that your symptoms could be related to what is called conversion disorder. Conversion disorder is characterized by the presence of one or more neurological symptoms(ex: paralysis, blindness, parasthesias) that cannot be explained by a known neurological or medical disoreder. The diagnosis requires that psychological factors be associated with the initiation of the symptoms. In your letter you mentioned that you did have a recent stressor. Resolution is usually spontaneous, though probably facilitated by psychotherapy or medication.
I would recommend that you see a mental health professional who could evaluate your history and symptoms and provide any necessary treatment. I would also discuss with your physician regarding the need for you to see an ophthalmologist to evaluate the double vision. I hope that this information has been helpful for you, it is for educational purposes only and should not replace consultation with a doctor. If you would like to see a mental health professional at Henry Ford Hospital, please call 1-248-689-7476.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.